Graft versus Host Disease
A complication that may arise following a stem cell or bone marrow transplant which occurs due to the donor cells recognising the hosts bodily cells as foreign and proceeding to attack the recipients bodily cells. In order to limit the chances of GVHD (Graft versus Host Disease) occuring patients will be tested before the transplant to determine how close the match is between the donor and the recipients cells. A closer match between the donor and recipient will mean that GHVD is less likely to occur in the recipient and if it does then the symptoms will be less severe.
The chances of getting GVHD (and the severity of it) vary depending on the relation between the donor and the recipient. In cases where the recipient is also the donor (autologous transplant) there is no chance of the patient getting GVHD. In cases when the donor is the identical twin of the recipient the chances of aquiring GVHD are extremely low. If the donor and the recipient are related then the chance of getting GVHD lies between 30 - 40%. Whereas if the donor and recipient are not related then the chances of GVHD occuring is between 60 - 80%.
Usually GVHD will either appear in a patient in one of two forms:
- Acute, with symptoms occuring in the first 3 months after the transplant
- Chronic, with symptoms arising 3 months after the transplant (can last up to a lifetime)
The severity of GVHD largely depends upon how closely matched the donor cells/tissue is to the recipients cells/tissue. The symptoms of GVHD can vary from mild symptoms (such as dryness of the mouth) to much more severe symptoms (recipient bodily organ damage). When testing for GVHD a range of lab and imaging tests are available and a biopsy may also be performed to confirm the diagnosis. In order to prevent the recipeint developing GVHD (or lower the severity) the patient may be placed on immunosuppressant drugs. The patient will continue to take the medication until they are deemed to be no longer at risk of GVHD, however this can be problematic due to the side effects of taking immunosuppressant medication .